Oklahoma, 2015

Winter Storm in Oklahoma, February 23, 2015

February 23, 2015 · NWS TSA · 6 events in 6 counties and zones

An upper level disturbance moved through the Southern Plains on the 23rd, resulting in widespread precipitation development. Arctic air had already settled into the area, which supported a widespread snowfall.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

An upper level disturbance moved through the Southern Plains on the 23rd, resulting in widespread precipitation development. Arctic air had already settled into the area, which supported a widespread snowfall. Some portions of east central Oklahoma received between four and five inches of snow during the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 23, 11:12 AM CST, 3 hours 48 minutes earlier.

Area forecast discussion, Feb 23, 11:12 AM CST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1112 AM CST MON FEB 23 2015

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
FOR THE 18Z TAFS... INTERMITTENT SNOW SHOWERS WILL CONTINUE TO AFFECT
ALL SITES THIS AFTERNOON... CREATING TEMPORARY MVFR CONDITIONS. A
BRIEF PERIOD OF IFR CONDITIONS MAY BE A POSSIBILITY WITH ANY AREAS
OF HEAVIER PRECIPITATION THAT HAPPEN TO PASS OVER A TERMINAL SITE.
PRECIPITATION WILL END FROM WEST TO EAST LATE THIS AFTERNOON. WHILE
CONDITIONS SLOWLY IMPROVE ACROSS EASTERN OKLAHOMA... MVFR CEILINGS
ARE EXPECTED TO PREVAIL THROUGHOUT THE FORECAST PERIOD AT ARKANSAS
SITES.

&&

.PREV DISCUSSION... /ISSUED 1056 AM CST MON FEB 23 2015/

..UPDATE...

DISCUSSION...
THE HEAVIEST PRECIPITATION CONTINUES TO WORK ITS WAY EAST ACROSS
THE FORECAST AREA AND IS ENTERING WEST CENTRAL ARKANSAS. AREAS ALONG
AND SOUTH OF INTERSTATE 40 WILL SEE THE BULK OF ACTIVITY FOR THE
REMAINDER OF THE DAY. SCATTERED AREAS OF LIGHT PRECIPITATION
CONTINUE TO DEVELOP WEST OF THE FORECAST AREA WHICH WILL CONTINUE
TO PRODUCE INTERMITTENT ACTIVITY ACROSS MUCH OF THE REMAINDER OF
OUR AREA. AS SUCH... HAVE NOT CHANGED POPS OR FORECAST
TEMPERATURES FOR THIS AFTERNOON.

PREV DISCUSSION... /ISSUED 539 AM CST MON FEB 23 2015/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
WIDESPREAD LIGHT SNOW WILL TRACK ACROSS NE OK / FAR NW AR WITH
MINIMAL FLIGHT IMPACTS EXPECTED. MORE WIDESPREAD AND PROLONGED
AVIATION IMPACTS ARE EXPECTED ACROSS SE OK INTO WEST CENTRAL
ARKANSAS W/ MVFR TO IFR CONDITIONS LIKELY. PRECIP WILL DIMINISH BY
EARLY EVENING WITH A TREND TOWARD VFR / MVFR CEILINGS.

PREV DISCUSSION... /ISSUED 406 AM CST MON FEB 23 2015/

DISCUSSION...
ANOTHER ROUND OF WINTER WEATHER IS ABOUT TO GET UNDERWAY ACROSS
PARTS OF EASTERN OK EARLY THIS MORNING. A LARGE AREA OF SHOWERY
PRECIP HAS SPREAD ACROSS WESTERN/CENTRAL OK A LITTLE AHEAD OF
SCHEDULE...WITH SEVERAL REPORTS OF GRAUPEL OR ICE PELLETS DESPITE
ALL MODEL SOUNDINGS POINTING TO SNOW. STILL BELIEVE THIS WILL
MAINLY BE A SNOW EVENT FOR ALL BUT FAR SOUTHERN OK BUT THE
CONVECTIVE NATURE OF AT LEAST THIS EARLY ROUND OF PRECIP LENDS SOME
CONFIDENCE TO ADDING A SLEET/SNOW MIXTURE NORTH TO ABOUT I-40 THIS
MORNING. OVERALL CONFIGURATION AND TIMING OF ADVISORY APPEARS GOOD
FOR NOW...THOUGH MUCH OF THE EVENT MAY BE DONE WELL BEFORE 00Z
EXPIRATION TIME. LATEST RUNS OF HRRR HAVE ALSO SPREAD HEAVIER SNOW
TOTALS A BIT FARTHER NORTH ACROSS EASTERN OK AND THIS WILL NEED TO
BE WATCHED THROUGHOUT THE DAY. TEMPS TODAY WILL NOT GO MUCH OF
ANYWHERE WITH MOSTLY LOW/MID 20S FOR HIGHS.

COLD AND DRY TONIGHT WITH A MODEST WARM UP ON TUESDAY...WHICH WILL
FEEL NICE AFTER LAST COUPLE OF DAYS DESPITE BEING SEVERAL DEGREES
BELOW NORMAL. UPPER LEVEL SYSTEM OVER THE SOUTHWEST WILL MOVE EAST
ACROSS TEXAS TUE NIGHT INTO WED...WITH A SMALL CHANCE OF PRECIP
SPREADING INTO SE OKLAHOMA DURING THAT TIME IN THE FORM OF LIGHT
SNOW OR SLEET. THIS IS NOT EXPECTED TO BE MUCH OF AN ISSUE AS THE
HEAVIER PRECIP SHOULD STAY SOUTH OF THE RED RIVER. A NICE WARM UP
FOR WEDNESDAY BUT NOT FOR LONG AS ANOTHER SURGE OF MUCH COLDER AIR
PLUNGES SOUTH BY THURSDAY.

HIGH LEVELS OF UNCERTAINTY IN THE EXTENDED FORECAST BUT IT DOES
APPEAR THAT TEMPS WILL WARM UP BY NEXT WEEKEND...ENOUGH FOR ANY
PRECIP TO BE LIQUID. THERE STILL MAY BE A TRANSITION PERIOD LATE
IN THE WEEK HOWEVER SO WINTER WEATHER POTENTIAL WILL STILL BE
PRESENT FOR THU INTO SAT. FORECAST CONFIDENCE REMAINS QUITE LOW
BEYOND THURSDAY.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...WINTER WEATHER ADVISORY UNTIL 6 PM MONDAY FOR OKZ049-OKZ053-
     OKZ065-OKZ066-OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-
     OKZ076.

AR...WINTER WEATHER ADVISORY UNTIL 6 PM MONDAY FOR ARZ019-ARZ020-
     ARZ029.

&&

AVIATION...06
Hazardous weather outlook, Feb 23, 11:58 AM CST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1158 AM CST MON FEB 23 2015

ARZ001-002-010-011-019-020-029-OKZ049-053>076-241115-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1158 AM CST MON FEB 23 2015

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WINTER WEATHER.
	SNOW ACCUMULATION.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
INTERMITTENT SNOW SHOWERS WILL CONTINUE TO AFFECT THE REGION THIS
AFTERNOON. LIGHT ACCUMULATIONS ARE POSSIBLE... ESPECIALLY WITH ANY
HEAVIER BANDS OF PRECIPITATION. EVEN SMALL ACCUMULATIONS MAY
AFFECT ROAD CONDITIONS WITH TEMPERATURES AS COLD AS THEY ARE.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...NO HAZARDS.
WEDNESDAY THROUGH SATURDAY...WINTER WEATHER POTENTIAL.
SUNDAY...NO HAZARDS.

EXTENDED DISCUSSION...
TEMPERATURES WILL WARM TUESDAY AND WEDNESDAY WITH THE NEXT
STORM SYSTEM LIKELY PASSING SOUTH OF THE AREA...WITH ONLY
A SLIGHT CHANCE OF SNOW ACROSS FAR SOUTHEAST OKLAHOMA
WEDNESDAY.  THE NEXT STRONG COLD FRONT ARRIVES ON THURSDAY...
WITH THE RETURN OF WINTER WEATHER CHANCES FRIDAY INTO
NEXT WEEKEND.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Pittsburg

When
February 23, 3:00 PM CST to 10:15 PM CST
Where
Pittsburg forecast zone
Reported by
Official NWS Observations
Coordinates
34.924, -95.748 (the zone’s center; the record gives no point)

Winter Storm, Haskell

When
February 23, 3:00 PM CST to 11:00 PM CST
Where
Haskell forecast zone
Reported by
Official NWS Observations
Coordinates
35.225, -95.117 (the zone’s center; the record gives no point)

Winter Storm, Latimer

When
February 23, 3:00 PM CST to 10:15 PM CST
Where
Latimer forecast zone
Reported by
Official NWS Observations
Coordinates
34.876, -95.250 (the zone’s center; the record gives no point)

Winter Storm, Le Flore

When
February 23, 3:30 PM CST to 11:30 PM CST
Where
Le Flore forecast zone
Reported by
Official NWS Observations

Winter Storm, Okmulgee

When
February 23, 4:00 PM CST to 11:45 PM CST
Where
Okmulgee forecast zone
Reported by
Official NWS Observations
Coordinates
35.647, -95.964 (the zone’s center; the record gives no point)

Winter Storm, Muskogee

When
February 23, 4:00 PM CST to 11:45 PM CST
Where
Muskogee forecast zone
Reported by
Official NWS Observations
Coordinates
35.616, -95.379 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 559717, 559718, 559720, 559719, 559715, 559716.